Resuming Sexual Activity After a Heart Attack
Several factors may discourage you from resuming sexual activity with your partner after a heart attack.
- You may have fears about your performance or about your ability to have sex without angina or other symptoms occurring.
- You may be depressed after your heart attack. This depression is normal, and in the majority of cases it goes away within 3 months.
Professional counseling may help you to understand and deal with these feelings.
When you and your partner decide to start having sex again, it might be helpful to keep in mind the following:
- Talk honestly to your partner about your concerns and feelings.
- Choose a time when you are relaxed and comfortable in a place that will be free from interruptions.
- Wait 1 to 3 hours after eating a full meal so digestion can take place.
- Be aware that anxiety on the part of either partner and the use of some medicines may interfere with sexual arousal and performance. Talk with your doctor about any concerns.
If you take nitroglycerin or other nitrates, either regularly or when needed for chest pain, do not use erection-enhancing medicines, such as sildenafil (Viagra), tadalafil (Cialis), and vardenafil (Levitra). Taking these medicines together can cause a drop in blood pressure, dizziness, and fainting. But experts agree that for men with stable coronary disease who are not taking nitroglycerin, erection-enhancing medicines are safe.
|Author||Robin Parks, MS|
|Editor||Kathleen M. Ariss, MS|
|Associate Editor||Pat Truman, MATC|
|Primary Medical Reviewer||Caroline S. Rhoads, MD - Internal Medicine|
|Specialist Medical Reviewer||John A. McPherson, MD, FACC - Cardiology|
|Last Updated||May 5, 2009|